Thanks for using the forum. I am happy to address your questions, and my answer will be based on the information you provided here. Please make sure you recognize that this forum is for educational purposes only, and it does not substitute for a formal office visit with your doctor.
Without the ability to examine your son and obtain a history, I can not comment on the cause of his symptoms. However, I will try to provide you with some useful information.
While to my knowledge there is not a direct medical link between Tourette's disorder and narcolepsy, it is not inconceivable that the two could occur in the same patient. While I can not definitvely say whether or not your son has narcolepsy, it is certainly a possibility that needs to be pursued further, as there are treatments for it. The diagnosis is made with a specific sleep study called an MSLT (multiple sleep latency test) and certain types of blood tests are available as well. I recommend your son be evaluated by a pediatric sleep speciliast.
Regarding your son's tourette's, as you know, this is a treatable condition, and treatment of his co-morbid anxiety and OCD are absolutely necessary. I recommend you follow-up closely with your doctor, and that resuming his medications may be very important regardless of these attacks (it is important you ask why his medications have been held, and if there is not a clear reason, you should discuss resuming them as soon as possible).
Other causes of drop attacks include seizures. It may be indicated for him to be evaluated for this. Please discuss this with your neurologist.
Until you have more information, ensuring your son's safety is important. As I'm sure you know, he can have these drop attacks at any time, and so he should be under supervision in such situations as bathing, he should not swim unsupervised, no heights, etc. If your son has been injuring himself, it may be necessary for him to wear a helmet until these attacks can be stopped.
Continued close follow-up with your neurologist is strongly recommended.
Thank you for using the forum I hope you find this information useful good luck.
I sent you a note with websites for Narcolepsy support. If you need Help finding more info or questions please don't hesitate to ask.
Narcolepsy is a bizarre sleeping disorder and the effects can be devastating not only for the person who has it but their family as well.
I was diagnosed with it in February of 2008 and am still working with my neurologist to find the right medication combo. I am fortunate that I have mild cataplexy where as I do not drop on the floor I get sort of a warning sign of weakness and if I sit right down right away I am fine after a minute or so. I can nod off at the drop of a hat and still look as if I am working, my memory has lapses of time, forgetfulness, thinking I've spoken to someone but was really dreaming it etc. the list goes on.
I'm not sure what medication they had your son on for ADD but I do know they prescribe ritalin and adderall for Narcolepsy as well and the side effects of those medications can make TS, OCD and general tics worse. It is also possible that your son did not have add but Narcolepsy manifested itself as add symptoms.
I highly recommend a neuro that specializes in sleep disorders they understand the ins and outs of how sleep disorders affect the brain and the central nervous system. The daytime test for Narcolepsy is an MLST. They monitor your daytime sleepiness with a series of naps.
Watching any child go through a difficult time is hard enough but when it's your own it is the most upsetting thing. Hang in there.
If you want further information on Narcolepsy or forum support please visit cataplexic ******* the members of that board all have Narcolepsy and understand the symptoms and devastating effects.